The Devil’s Medication- Prednisone and IBD

“Sometimes I say the medication is even tougher than the illness” -Sanya Richards-Ross

I wrote a text to my sister this morning, “while I was showering I determined Crohn’s has turned me into a tired rage-filled hormonal chipmunk with acne.” For us IBD patients, this sentence is all too familiar. One of the more effective medications for IBD, just happens to be Prednisone. Prednisone, the stuff nightmares are made of. When Prednisone is combined with other medications and treatment it can sometimes make us feel like the disease itself is better than the treatment for it.

Throughout the decades I have had Crohn’s, I have been on many expensive “miracle” medications which have all promised to relieve the suffering that I experience. Sadly, for me, the majority of these have failed me. The fact that, for me, these medications have not worked has threatened my in general low-key and often accepting personality. For example, whenever I see an Entyvio commercial I find myself arguing with the tv. “Junk!” I proclaim, all Entyvio did for me is allow fistulas and abscess to form. Of course, my general anger at the TV, is probably due in part to the copious amounts of Prednisone I am currently taking while I, “wait and see” if Stelera (the newest, latest, and greatest “miracle” medication) works. This is not to say that biologics are all bad. In fact, I am so grateful for TNF inhibitors. I often wonder if these had been available to me when I first experienced Crohn’s symptoms, if I would have ever had to have my large intestine removed in the first place. But, like other contemplative processes, the “what ifs” can drive one crazy and in general I am grateful for and have never regretted having a proctocolectomy.

Prednisone

I both love and hate prednisone. In the middle of a flare, under-weight, in pain, and unable to function in daily life, I am always so grateful for the relief that Prednisone provides. In fact, of all of the miracle medications, I have ever been on the only one which has consistently given me relief has been Prednisone. But, with this relief comes a sacrifice and toll on both my body and mind. As I said to my sister, on Prednisone, I become a rage-filled hormonal chipmunk with little sleep, mood swings, and the development of other medical problems which come with their own treatments. For example, at seventeen I was diagnosed with Osteopenia which is a precursor to Osteoporosis.

Dealing with Prednisone Side-Effects

I am the first to admit that I am not always the most graceful at managing the side-effects which come with Prednisone. Recently, I was angry with my partner for an inordinate amount of time for no other reason than I was just angry and he happens to live with me. But, I do the absolute best I can, to not let Prednisone rule my life.

Support

While support alone will not take away the horribleness that can be Prednisone, it can make it easier. Helping my partner to understand how it feels to be on Prednisone and the associated rage/mood swings allow him to be more empathetic as opposed to angry that I am being such a, well for lack of better word, bitch. In addition to my partner, I use my girlfriends and family for comic relief and to check my rationality. It helps immensely that my best friend has also experienced the joys of Prednisone and she helps me to laugh about it often.

Food

One of the more infuriating Prednisone side-effects is a feeling of constant hunger. For those of us who have IBD, food is the enemy and being constantly hungry is not necessarily helpful. Furthermore, the weight gain associated with Prednisone hits hard and fast which can be not so beneficial for those of us who struggle with self-esteem as it is. To combat the constant hungry, I tend to keep foods I know are “safe” but also relatively healthy on hand. Yogurt, crackers, and smoothies become God sends for me. An added benefit of yogurt or other dairy products is the calcium which can help to mitigate the bone density issues related to Prednisone use. In addition to increasing calcium, some experts recommend the limiting of salt as water retention is one of Prednisone’s side-effects.

Self-Talk and Positive Thinking

Ideally, one can develop a way of talking back to the mood swings and other side-effects. When I find myself laying in bed crying because all I want is a turkey sandwich with both lettuce and pickles and know that eating it would cause a bowel obstruction it helps to tell myself that a.) this won’t be forever, b.) I can still have a turkey sandwich just no lettuce and no pickles, but, I can have bacon!, c.) I’m crying because I am on the devil’s medication not because I have real genuine feelings about the sandwich. (Although, I do have real feelings about the turkey sandwich just not ones that would typically result in sobbing, but that is a post for another day…). Reminding myself that this too shall pass and that someday I will taper off this medication and be back to my regular self-does help me to keep it all in perspective.

In the midst of joint pain, or weight gain, or rage it can be so difficult to remain stable and focused. But, for me, those side-effects, in general, outweigh the alternatives and I know that Prednisone is just a temporary situation to hold me over until the some-day that I will be able to taper. With that being said, I feel as if it would be irresponsible of me to release this into the universe without saying this: follow the directions of your doctors. No matter how bad the side-effects are, going off of Prednisone without a taper (especially if you like me have been on it for months or years) can have serious consequences. For more information about the importance of using a taper read “Prednisone Withdrawal: Why Taper Down Slowly” from the Mayo Clinic.

Additional Reading

  1. Prednisone Frequently Asked Questions
  2. IBD Medication Guide- Corticosteroids 
  3. Fact Sheet- Corticosteroids 
  4. Crohn’s and Colitis Foundation- Corticosteroids 

If you have any great tips for managing Prednisone side-effects I would love to hear from you in the comments!